New York, 2021Lake-Effect Snow in New York, February 19 to 20, 2021
February 19 to 20, 2021 · NWS BGM · 2 events in 2 counties and zones
Behind a departing storm system, a cold and moist northwest flow of air crossed the relatively warm waters of Lake Ontario. This brought heavy lake effect snow from the evening of the 19th through the evening of the 20th to portions of the Finger Lakes region, especially Onondaga and southern Cayuga counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a departing storm system, a cold and moist northwest flow of air crossed the relatively warm waters of Lake Ontario. This brought heavy lake effect snow from the evening of the 19th through the evening of the 20th to portions of the Finger Lakes region, especially Onondaga and southern Cayuga counties. During the afternoon of the 20th, a lake effect band broke off and developed into a snow squall, causing multiple accidents and cars to drive off the road on Interstate 81 near Tully, NY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 19, 7:59 PM EST, 1 minute earlier.
Area forecast discussion, Feb 19, 7:59 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
759 PM EST Fri Feb 19 2021
.SYNOPSIS...
As colder air moves in, lake effect snow develops tonight
through Saturday, heavy at times towards the northern to
eastern Finger Lakes and higher terrain areas south of Syracuse.
At least scattered snow showers can be expected elsewhere, with
possible brief squalls. Some lake effect lingers Saturday
night, followed by a break Sunday and another system Monday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
400 PM Update...
With a system having just exited the area, main concern now is
lake effect snow which develops tonight and becomes heavy at
times into Saturday. Even outside of the main lake effect area,
at least scattered snow showers are anticipated Saturday with a
few snow squalls possible.
Back end of synoptic snow and deeper moisture as of 345 PM can
be found on the eastern edges of Pike-Sullivan Counties, and it
is quickly diminishing. An inverted surface trough is now
negatively pivoting through the region, advecting in a somewhat
colder air mass for tonight. Minor spotty snow showers-flurries
may result. Meanwhile, lake effect will attempt to organize
across the northern Finger Lakes to Syracuse and especially
higher terrain south of the Thruway. Fluctuating flow will also
cause the band or bands to bounce a bit this evening. Things
get better organized late tonight onward. The lake effect snow
portion of this forecast leans pretty heavily on the Canadian-
Regional model which usually does a superior job with this
phenomenon compared to other guidance.
A pair of shortwaves will reintroduce pushes of Arctic air into
the region late tonight and especially Saturday afternoon. The
second wave will also be accompanied by modest additional
moisture in the midlevels. This joined by lake moisture in the
boundary layer, and steep low level lapse rates through the
dendritic growth zone, should lead to rather robust clusters of
snow showers and possible brief squalls. While coverage will be
greater in Central NY, instability will actually be the same if
not greater into Northeast PA and thus the few snow showers
could be squally there as well. Though temperatures will be
mainly in 20s, the late February sun angle could cause melting
on roads, only for them to possibly ice right back up/become
slick as squalls come through with gusts to 25 mph or so.
Upstream Lake Huron-to-Lake Ontario connection continues to look
quite clear in the Canadian-Regional model. Lake effect thus
gets well organized across Central to Southern Cayuga County and
Southwestern Onondaga County. The instability, aligned flow, and
lake-to-lake connection should should allow bands to extend well
inland; even to Catskills NY-far northeast corner of Northeast
PA. A Lake Effect Snow Warning has been hoisted for Cayuga-
Onondaga where 6-9 inches are expected in the primary band
tonight through the day Saturday; this is mainly west and south
of Syracuse. Locally higher amounts could occur if the band
stays parked; however with the apparent instability of the
boundary layer we could lose some organization to more cellular
in the afternoon. Advisories have been issued for Seneca and
Cortland where several inches may fall, especially northern
portions of those counties. Trends will have to be watched
closely for Seneca-Cortland, since even a slight jog southward
of the band for a period of time could cause amounts to rack up
considerably more. For that matter, it is not out of the
question that additional counties southeast of the current
Warning-Advisory counties, may end up needing to be appended as
Advisories if bands persistently enough extended well inland. We
already have 2-3 inches or so in the forecast across for parts
of Chenango-Madison-Delaware counties, and 1-2 inches for
adjoining zones.
Lows tonight mainly teens-near 20, then temperatures only manage
mostly 20s-few spots near 30 Saturday as Arctic air advects
into the area. Lows Saturday night single digits to mid teens.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
310 PM Update:
Any lingering lake effect snow shower or flurries across the
Finger Lakes region will quickly diminish Sunday morning.
Otherwise, high pressure will briefly be in control on Sunday,
which will bring partly to mostly sunny skies to the region.
High temperatures will likely be in the upper 20s to lower 30s.
Clouds then increase from west to east Sunday night ahead of the
next system. The timing of the precipitation ahead of this next
system should mostly hold off until Monday, but it is possible
that some light WAA snowfall reaches portions of the area
before sunrise on Monday. Lows Sunday night will likely be in
the upper teens to mid 20s. With the increasing clouds and warm
air advection, low temperatures will likely be reached before or
around midnight, before slowly rising the remainder of the
night.
A low pressure system tracks across southern Ontario on Monday,
dragging a cold front through the region. This will bring a
mainly light snow to the area, before mixing with or changing
over to rain in the valley locations during the afternoon. Highs
will likely be in the lower to upper 30s. With these marginal
temperatures, any snow may struggle to accumulate much during
the afternoon, especially with the stronger late February sun
angle.
A weak lake response is possible Monday night behind the cold
front, which may bring some lake effect snow showers along the
NY Thruway corridor. Temperatures will not really be that cold
behind the front with lows only getting down to the mid to upper
20s. These marginal temperatures combined with the cold Great
Lake water temperatures will likely keep any lake effect snow
showers relatively light.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
310 PM Update:
Another weak system will bring an additional mix of rain and
snow showers on Tuesday. Otherwise, for the remainder of the
week, the pattern is forecast to be mostly zonal with several
weak perturbations pushing across the region through the week
with snow/rain chances. Still quite a bit of timing differences
with these weak waves, so decided to just go with a blend of
model/ensemble guidance, which gives a low chance for
precipitation through the remainder of the week with the highest
chances coming on Thursday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A mix of VFR to MVFR ceilings are left in the wake of the
departing system, though as northwest flow and CAA becomes more
established later tonight, expect holes in the cloud cover to
fill, and ceilings to generally lower to MVFR across the
region. Some occasional bands of light snow will drift across
the area this evening, with lake effect bands becoming better
established after about 04-06Z. This may worsen restrictions for
a time at SYR tonight, but most guidance suggests the primary
Lake Ontario snow band will drift just to south late tonight and
most of the morning. Saturday looks tricky, with the worst lake
effect bands likely avoiding most terminals. But snow coverage
is likely to become interrupted and more scattered during the
late morning and early afternoon, with snow squalls over a wider
portion of the region developing ahead of a strong shortwave
trough and amidst steepening low/mid-level lapse rates. Forecast
models are likely underestimating the snow shower coverage
outside of the main lake effect bands.
Outlook...
Saturday night...Occasional restrictions at NY terminals from
lake effect snow showers, especially KSYR-KITH-KBGM. Mainly VFR
at AVP.
Sunday through Sunday evening...Mainly VFR.
Late Sunday night through Tuesday evening...A couple of systems
will likely bring light snow/rain and associated restrictions.
Late Tuesday night through Wednesday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Lake Effect Snow Warning until 6 PM EST Saturday for NYZ017-
018.
Winter Weather Advisory until 6 PM EST Saturday for NYZ016-044.
&&
SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...BJG
LONG TERM...BJG/MPK
AVIATION...MDP/MPHHazardous weather outlook, Feb 19, 3:00 PM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Binghamton NY
300 PM EST Fri Feb 19 2021
NYZ009-015-022>025-036-037-045-046-055>057-062-PAZ038>040-043-044-
047-048-072-202000-
Northern Oneida-Yates-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
300 PM EST Fri Feb 19 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered lake effect snow showers are expected Saturday, especially
for Central New York yet extending at times into Northeast
Pennsylvania. Though snow accumulations will range from just a
dusting to a few inches, snow squalls will be possible with brief
heavy snow, gusty winds, low visibility, and slick roads. Be
prepared for rapid changes in conditions if traveling.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ017-018-202000-
Southern Cayuga-Onondaga-
300 PM EST Fri Feb 19 2021
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EST SATURDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ016-044-202000-
Seneca-Cortland-
300 PM EST Fri Feb 19 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EST SATURDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
In the hours before
Local storm report, Feb 19, 2:47 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EST FRI FEB 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW DRUMS 41.02N 76.00W
02/19/2021 M2.5 INCH LUZERNE PA TRAINED SPOTTER
&&
BJGLocal storm report, Feb 19, 2:51 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EST FRI FEB 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW HAWLEY 41.48N 75.18W
02/19/2021 M5.3 INCH WAYNE PA TRAINED SPOTTER
&&
BJGLocal storm report, Feb 19, 6:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EST FRI FEB 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW WOODRIDGE 41.71N 74.57W
02/19/2021 M5.9 INCH SULLIVAN NY PUBLIC
&&Lake-Effect Snow, Onondaga
- When
- February 19, 8:00 PM EST to February 20, 10:00 PM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lake effect snow accumulated up to 13 inches. A lake effect band broke off during the afternoon of the 20th and developed into a snow squall. This caused multiple car accidents and cars to drive off the road along Interstate 81 in the Tully, NY area and caused a complete closure of the Interstate.
Lake-Effect Snow, Southern Cayuga
- When
- February 19, 8:00 PM EST to February 20, 10:00 PM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Lake effect snow accumulated up to 8 inches.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Idaho, February 19 to 20, 20211 death · 4 events
- Avalanche in Idaho, February 19, 20211 death · 1 event
- Lake-Effect Snow in New York, February 19 to 20, 20216 events
- Winter Storm in Michigan, February 19 to 20, 20214 events
- Winter Storm in Wyoming, February 19 to 20, 20213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 19, 202150 kt wind · 3 events
- High Wind and Winter Weather in Nevada, February 19 to 20, 202152 kt wind · 3 events
- Winter Weather in Idaho, February 19 to 23, 20213 events
- Winter Weather in Michigan, February 19, 20211 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, February 19, 20211 event
- Waterspout in Gulf of Mexico, February 19, 20211 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 19, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944370, 944371.